Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.
Click the orange button to the right to learn more about what you can start doing today.
Cataracts are a pretty common multiple myeloma side-effect of high-dose steroid use. I was diagnosed with a blood cancer called multiple myeloma in early 1994. High-dose steroids are standard-of-care as part of the patient’s induction therapy. Conventional treatment for Multiple Myeloma (MM) in ’95 and ’96 included high-dose dexamethasone use, a corticosteroid.
By the fall of 1998 I developed cataracts in both eyes. I had cataract surgery and moved on to thinking about more serious long-term and late stage side effects of my conventional therapies. After about 15 years I began to develop problems with each lens.
To be honest, cataract surgery is one of the easiest fixes for the many short, long-term and late stage side-effects caused by chemotherapy and/or radiation. Yes, dexamethasone and prednisone are chemotherapy regimens.
The first fix was easy. After 15 or so years I learned that artificial lenses can cause problems. I’ve had two different surgeries to address each lens problem however the fixes were time consuming, expensive and resulted in ongoing eye problems.
If cataracts where the only side effects caused by high-dose steroid use then I wouldn’t be writing this blog post. However cataract users increase the risk of “cataracts, glaucoma, hypertension, diabetes, hyperlipidemia, renal stones and peptic ulceration” according to the study linked below.
I encourage all cancer patients undergoing high-dose steroid use to supplement with evidence-based, Integrative therapies that may reduce the toxicity of therapies while enhancing efficacy. Grapeseed extract is an example of integrative therapy in this case.
Please watch the video below to learn more about the evidence-based, integrative therapies to combat treatment side effects and enhance your chemotherapy.
Do you have cataracts? Are you taking steroids? Please scroll down the page, post a question or comment and I will reply to you ASAP.
“A cataract is a clouding of the lens inside the eye which leads to a decrease in vision. It is the most common cause of blindness and is conventionally treated with surgery…Those with cataracts commonly experience difficulty in appreciating colors and changes in contrast, driving, reading, recognizing faces, and coping with glare from bright lights.
“Topical and systemic steroids have proven to be invaluable agents in the treatment of a wide range of disorders, but their use is not without potential complications. Before initiation of therapy with systemic steroids, a personal or family history of cataracts, glaucoma, hypertension, diabetes, hyperlipidemia, renal stones, peptic ulceration, and current infection or pregnancy should be ascertained, because these patients have an increased risk of complications.
Prior to long-term therapy with systemic steroids, blood pressure measurement, tuberculin skin test, and anergy panel are recommended. Monthly follow-up may include measurements of weight, blood pressure, electrolytes, and blood sugar and guaiac testing of the stool.
To prevent the ocular complications of steroid therapy, routine screening is indicated (Table 1). Screening for cataracts, which occur most commonly as a sequela of continuous systemic steroid use, may be performed by slit-lamp examinations conducted three or four times a year for patients on long-term therapy and twice a year for patients taking intermittent topical ocular or systemic steroids.
Glaucoma is more often associated with topical ocular or periocular steroids than with systemic steroids; recommended screening includes a baseline intraocular pressure measurement, then routine pressure measurements taken every few weeks initially, then every few months. Ocular rebound inflammation may develop secondary to rapid tapering or abrupt discontinuation of topical ocular steroid use and is best prevented with gradual tapering. Opportunistic infections of the eye include bacterial, viral, and fungal infections and are most often associated with the use of topical ocular steroids. Ophthalmologic evaluation is indicated promptly if patients treated with ocular steroids develop ocular discharge, pain, photophobia, or redness.
“Results- Group 2 rats had clear lenses or minor cataract. All Group 1 rats developed more severe cataract or complete opacification. The between-group difference was statistically significant (P <.05). All control lenses (Group 3) were clear. The mean GSH level in Group 1 (4.49 micromol/g wet weight +/- 0.93 [SD]) was significantly lower than that in Group 2 (8.63 +/- 0.88 micromol/g wet weight) (P <.05) and controls (10.76 +/- 1.97 micromol/g wet weight) (P <.05). The mean MDA level in Group 1 (8.54 +/- 1.31 nmol/g wet weight) was significantly higher than that in Group 2 (5.23 +/- 0.84 nmol/g wet weight) (P <.05) and controls (4.19 +/- 0.81 nmol/g wet weight) (P <.05).
“Results- All of the rats in group 1 had cataract between stage 6 and stage 3. In group 2, only 5 of 10 eyes had cataract between stage 3 and stage 2 and no cataract occurred in the remaining 5 rats. The difference between mean cataract stages in group 1 and group 2 was significant (P<.05). The mean GSH level in group 1 was significantly lower than in group 2 and controls (P<.05). The mean MDA level in group 1 was significantly higher than in group 2 and controls (P<.05).